OBJECTIVE: To describe a case of cefepime neurotoxicity associated with acute renal failure that resulted in nonconvulsive status epilepticus. CASE SUMMARY: A 66-year-old woman with acute myeloid leukemia had fever on the third day of the initial chemotherapy cycle. Empiric antibiotic treatment with cefepime 2 g every 8 hours was started; fluconazole and vancomycin were subsequently added due to the persistence of fever. Ten days after initiation of cefepime, the patient developed acute renal failure followed by altered consciousness (Glasgow coma scale 6) associated with nonconvulsive status epilepticus. Cefepime was discontinued. Epileptiform activity in the electroencephalogram disappeared with clonazepam, and the patient regained consciousness 48 hours after cefepime withdrawal. DISCUSSION: Acute renal impairment combined with the use of cefepime may account for nonconvulsive status epilepticus. An objective causality assessment revealed that the adverse event was probably due to cefepime. Cefepime's neurotoxic effects derive from high serum concentrations resulting from decreased renal clearance, increased unbound antibiotic, and blood-brain barrier dysfunction during uremia. CONCLUSIONS: The combination of cefepime treatment and acute renal failure may induce drug-related neurotoxicity. Nonconvulsive status epilepticus frequently passes unnoticed in severely ill patients without a history of epilepsy. This disorder should be included in the list of potential causes of coma. In this patient, early detection of nonconvulsive status epilepticus and withdrawal of the antibiotic resulted in full recovery.
|Journal||Annals of Pharmacotherapy|
|Publication status||Published - 1 Apr 2004|
- Nonconvulsive status epilepticus
- Renal failure